Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Brown watery stools, spinal stenosis, back pain, back arthritis. Should we stop softeners?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
My father has been having some brown watery stools with some stool present - he takes stool softeners- stop softeners? He is 80 yrs old- approx 6' between 160-170#- also has spinal stenosis - has back pain @ times- does have arthritis in back as well
Posted Fri, 20 Apr 2012 in Digestion and Bowels
Answered by Dr. Radhika 32 minutes later
Thanks for the query.

Your father is having brown watery stools and he also takes stool softeners. He is also a arthritic patient with Spinal stenosis.

You need to know whether you need to stop stool softeners. Your father might be taking stool softeners to soften the stools due to constipation.

Stool softeners are normally used on a short-term basis to relieve constipation by people who should avoid straining during bowel movements because of heart conditions, hemorrhoids, and other problems. He is getting watery stools due to this. You can avoid it for some time and let him follow natural methods to soften stools like:

1. Drink between eight and ten glasses of water a day.
2. Increase physical activity.
3. Eat more fiber. Fiber-rich foods include fruits, brown rice, whole grains and vegetables.
4. High-fiber juices such as apples and prune juice quickly soften stools and promote a bowel movement.

It is commonly seen in old age. Let him reduce dietary intake of milk or milk products, instead give yoghurt, avoid caffeinated beverages. Avoid Putting off or continually delaying the urge to have a bowel movement.

Hope I have answered your query. I will be available for follow up queries.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor